Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 1, NWS Lincoln, IL

April 20, 2004Mason County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 20, 2004, 4:42 PM CDT for Mason County, Illinois. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 20, 2004, 4:42 PM CDT (21:42 UTC)
Expired
Apr 20, 2004, 5:45 PM CDT
In force
63 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Mason County, IL

What was reported inside it

TimeReportWhereRemark
Apr 20, 4:45 PM CDTHAIL 1.75Havana, IL
Apr 20, 4:45 PM CDTHAIL 1.75Havana, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.7 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1297 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 202142
SVRILX
ILC125-202245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
442 PM CDT TUE APR 20 2004

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MASON COUNTY IN CENTRAL ILLINOIS

* UNTIL 545 PM CDT

* AT 442 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BATH...OR ABOUT 8 MILES SOUTHWEST OF
  HAVANA...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MANITO

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4043 8973 4037 8973 4012 9011 4018 9019
          4024 9012 4039 9003

$$

BAK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:36 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Apr 20, 2:36 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
236 PM CDT TUE APR 20 2004

.DISCUSSION...LATEST SURFACE ANALYSIS HAD LOW PRESSURE CENTERED OVER
NORTHEAST NEBRASKA...WITH A WARM FRONT EXTENDING SOUTHEAST ACROSS
CENTRAL ILLINOIS AND A COLD FRONT EXTENDING SOUTH INTO THE SOUTHERN
PLAINS. MAIN FORECAST CONCERNS THROUGH THE NEXT FEW DAYS REVOLVE
AROUND SHOWER/THUNDERSTORM CHANCES AS THE COLD FRONT APPROACHES AND
MOVES THROUGH FORECAST AREA OVERNIGHT AND WEDNESDAY. ATTENTION THEN
TURNS TOWARD THE NEXT GOOD THREAT FOR PRECIPITATION ON FRIDAY AS
NEXT SYSTEM LIFTS TOWARD ILLINOIS.

12Z MODELS IN DECENT AGREEMENT INTO WEDNESDAY. THEN...THE GFS GOES
OFF ON ITS OWN WITH THE PLACEMENT OF THE FRONT WEDNESDAY AFTERNOON
AND THE ENERGY THAT RIDES ALONG IT (WITH ADDITIONAL SHOWERS/STORMS)
WEDNESDAY NIGHT AND THURSDAY. THE GFS IS CONTINUING TO HAVE OBVIOUS
CONVECTIVE FEEDBACK PROBLEMS AND ITS SOLUTION IS DISREGARDED.
GUIDANCE TEMPERATURES CLOSE AND REASONABLE...SO WILL NOT STRAY TOO
FAR.

SHORT TERM...TONIGHT THROUGH FRIDAY...

TONIGHT AND WEDNESDAY...NEBRASKA SURFACE LOW IS EXPECTED TO LIFT TO
EASTERN CANADA BY 00Z THURSDAY...WITH THE COLD FRONT EXTENDING
SOUTHWEST ACROSS SOUTHERN ILLINOIS AND INTO THE SOUTHERN PLAINS.
SHOWERS/THUNDERSTORMS TO DEVELOP AHEAD OF COLD FRONT TONIGHT ALONG A
PRE FRONTAL TROF AND SHARP LOW LEVEL THETA E RIDGE. DYNAMICS ARE
QUITE GOOD...WITH STRONG UPPER DIVERGENCE COURTESY OF A COUPLED JET
STRUCTURE AROUND THE BASE OF A DIGGING WAVE AND A 60 KT LOW LEVEL
JET POISED TO MOVE THROUGH ILLINOIS OVERNIGHT. THE PRECIPITATION
SHOULD ARRIVE IN FORECAST AREA WEST OF THE ILLINOIS RIVER AROUND
MIDNIGHT AND SPREAD EAST THROUGH THE NIGHT. THE PRECIPITATION WILL
LINGER ACROSS EASTERN SECTIONS OF THE FORECAST AREA INTO WEDNESDAY
MORNING. ONCE THE INITIAL SHOWERS/STORMS END IN THE MORNING...THE
QUESTION BECOMES WHETHER WE CAN DESTABILIZE ENOUGH AHEAD OF THE
ACTUAL COLD FRONT FOR CONVECTIVE REDEVELOPMENT. ENOUGH LOW LEVEL
MOISTURE IS PROGGED TO REMAIN OVER THE EASTERN SECTIONS OF THE
FORECAST AREA TO YIELD 1000-1500 J/KG OF CAPE. THIS INSTABILITY
SHOULD BE SUFFICIENT FOR SOME REDEVELOPMENT WITH FROPA IN THE
AFTERNOON OVER THE EAST...THOUGH THE DYNAMICS WILL NOT BE NEARLY AS
STRONG AS OVERNIGHT.

WEDNESDAY NIGHT AND THURSDAY...THE COLD FRONT IS EXPECTED TO STALL
OUT ACROSS THE OHIO VALLEY AND SOUTHERN PLAINS...LARGELY BRINGING
THE SHOWER/STORM THREAT TO AN END. A WAVE WILL MOVE ALONG THE
BOUNDARY LATE WEDNESDAY NIGHT INTO THURSDAY AND MAY BRING A FEW
SHOWERS/STORMS TO FAR SOUTHEAST SECTIONS OF FORECAST AREA.

THURSDAY NIGHT AND FRIDAY...A STRONG SHORT WAVE WILL DIVE INTO THE
PLAINS THURSDAY NIGHT AND CAUSE A LOW TO DEVELOP ACROSS THE FRONTAL
BOUNDARY IN THE SOUTHERN PLAINS. THIS LOW WILL LIFT THE BOUNDARY
BACK NORTH INTO ILLINOIS AS A WARM FRONT...ALONG WITH A RETURNED
THREAT OF SHOWER/THUNDERSTORMS.

LONG TERM...FRIDAY NIGHT THROUGH TUESDAY...MODELS CONTINUE TO HAVE
PROBLEMS WITH AN EXPECTED PATTERN SHIFT AND CONTINUE TO TREND SLOWER
WITH THIS CHANGE. THIS WILL RESULT IN ACTIVE SOUTHWEST FLOW ALOFT
AND A WAVY FRONTAL BOUNDARY REMAINING IN THE VICINITY OF ILLINOIS
INTO EARLY SUNDAY...ALONG WITH THE THREAT OF SHOWERS/STORMS. A
DEEPER TROF IS EXPECTED TO FINALLY BUILD INTO THE REGION SUNDAY...
PERSISTING FOR THE REST OF THE PERIOD. WILL KEEP FORECAST DRY AFTER
SATURDAY...THOUGH THERE ARE HINTS OF SHORT WAVE ENERGY DIVING INTO
THE MEAN TROF THAT WILL POTENTIALLY CAUSE SHOWERS. HOWEVER...THE
THREAT IS TOO LOW AND TIMING TOO UNCERTAIN TO WARRANT MENTION AT
THIS TIME.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
&&

BAK
Hazardous weather outlook, Apr 20, 11:30 AM CDT, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1130 AM CDT TUE APR 20 2004

ILZ027>031-036>038-040>044-047>054-061-211200-
CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-MCLEAN-
MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-
STARK-TAZEWELL-WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...DECATUR...GALESBURG...
HAVANA...JACKSONVILLE...LINCOLN...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
1130 AM CDT TUE APR 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

WARM MOIST AIR WILL COMBINE WITH A WARM FRONT MOVING NORTH THIS
AFTERNOON TO PRODUCE SHOWERS AND THUNDERSTORMS ACROSS THE AREA. SOME
OF THESE STORMS COULD BECOME SEVERE...LATE THIS AFTERNOON AND
TONIGHT. THE AREA WITH THE GREATEST THREAT IS FROM SPRINGFIELD
SOUTHWEST. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREAT WITH
THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE WEEK AND INTO THE
WEEKEND...BRINGING MORE SHOWERS AND THUNDERSTORMS FOR THURSDAY
THROUGH SATURDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR LATE THIS AFTERNOON AND
TONIGHT.

ILZ045-046-055>057-211200-
CHAMPAIGN-COLES-DOUGLAS-EDGAR-VERMILION-
INCLUDING THE CITIES OF...CHAMPAIGN...DANVILLE AND MATTOON
1130 AM CDT TUE APR 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTCENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

WARM MOIST AIR WILL COMBINE WITH A WARM FRONT MOVING NORTH THIS
AFTERNOON TO PRODUCE SHOWERS AND THUNDERSTORMS ACROSS THE AREA.
THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

A COLD FRONT WILL MOVE SOUTHEAST THROUGH THE AREA WEDNESDAY MORNING
AND BRING MORE SHOWERS AND THUNDERSTORMS TO THE AREA. THESE STORMS
ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE WEEK AND INTO THE
WEEKEND...BRINGING MORE SHOWERS AND THUNDERSTORMS FOR THURSDAY
THROUGH SATURDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-211200-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
INCLUDING THE CITIES OF...EFFINGHAM...FLORA AND LAWRENCEVILLE
1130 AM CDT TUE APR 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A WARM FRONT MOVING NORTH OF I-70 THIS AFTERNOON WILL PRODUCE
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE AREA WITHIN THE WARM
SECTOR. THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

A COLD FRONT WILL MOVE THROUGH THE AREA WEDNESDAY MORNING AND BRING
MORE SHOWERS AND THUNDERSTORMS TO THE AREA. SOME OF THESE STORMS
COULD BECOME SEVERE WEDNESDAY MORNING SOUTHEAST OF INTERSTATE 70. THE
PRIMARY THREAT WITH THESE STORMS WOULD BE LARGE HAIL AND DAMAGING
WINDS.

AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE REMAINDER OF THE
WEEK AND INTO THE WEEKEND...BRINGING MORE SHOWERS AND THUNDERSTORMS
FOR THURSDAY THROUGH SATURDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY MORNING.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

AUTEN/HUETTL

In the hours before

Local storm report, Apr 20, 2:45 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
245 PM CDT TUE APR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0232 PM     TORNADO          3 NE PHILO              40.03N 88.12W
04/20/2004                   CHAMPAIGN          IL   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED A BRIEF TORNADO TOUCHDOWN AT THE
            INTERSECTION OF COUNTY ROADS 1990E AND 1100N. STARTING TO
            DISSIPATING NOW

&&

GOETSCH
Local storm report, Apr 20, 3:30 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE LINCOLN IL
330 PM CDT TUE APR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TORNADO          3 NW TUSCOLA            39.80N 88.28W
04/20/2004                   DOUGLAS            IL   EMERGENCY MNGR

            SAME TORNADO WITH MULTIPLE TOUCHDOWNS IN DOUGLAS AND
            CHAMPAIGN COUNTIES. INITIAL TOUCHDOWN AT THIS
            LOCATION...DAMAGED A HOUSE AND BARN...WITH A SECOND HOUSE
            DAMAGED...MACHINE SHED AND GARAGE DESTROYED. DEBRIS PATH
            OF 1 TO 1.5 MILES REPORTED BY ESDA.

0210 PM     TORNADO          2 SW PESOTUM            39.89N 88.30W
04/20/2004                   CHAMPAIGN          IL   EMERGENCY MNGR

            TOUCHDOWN OF SAME TORNADO...BARN DAMAGED CONTAINING
            ANTIQUE TRACTORS.

0232 PM     TORNADO          3 NE PHILO              40.03N 88.12W
04/20/2004                   CHAMPAIGN          IL   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED A BRIEF TORNADO TOUCHDOWN AT THE
            INTERSECTION OF COUNTY ROADS 1900E AND 1100N. STARTING TO
            DISSIPATING NOW. SAME TORNADO...MULTIPLE TOUCHDOWNS.

&&

GOETSCH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 2:30 PM CDTTornado WarningILXChampaign45 min
Apr 20, 5:11 PM CDTTornado WarningILXMarshall64 min
Apr 20, 5:14 PM CDTSevere Thunderstorm WarningILXTazewell61 min
Apr 20, 5:27 PM CDTTornado WarningILXTazewell63 min
Apr 20, 5:49 PM CDTTornado WarningILXKnox, Stark41 min
Apr 20, 5:51 PM CDTTornado WarningILXMarshall9 min
Apr 20, 5:55 PM CDTSevere Thunderstorm WarningILXMcLean35 min
Apr 20, 5:55 PM CDTTornado WarningILXMarshall35 min
Apr 20, 6:05 PM CDTTornado WarningILXWoodford55 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.